Iowa, 2015Damaging Wind in Iowa, August 22, 2015
August 22, 2015 · NWS OAX · 1 event in 1 county or zone
An unseasonably strong upper-level storm system moved across the northern Plains during the day on August 22nd. This system allowed for a strong cold front to sweep across eastern Nebraska and western Iowa during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong upper-level storm system moved across the northern Plains during the day on August 22nd. This system allowed for a strong cold front to sweep across eastern Nebraska and western Iowa during the late afternoon and evening. Scattered to numerous thunderstorms developed along the cold front from west central Iowa into eastern Nebraska, and moved southeast through the evening. Although the large majority of these storms were sub-severe, isolated reports of large hail and damaging winds were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:01 PM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 22, 1:01 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
201 PM CDT SAT AUG 22 2015
.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 200 PM CDT SAT AUG 22 2015
THE PRIMARY FORECAST CONCERNS ARE TSTM/SEVERE WEATHER POTENTIAL
AND TIMING OF PCPN THROUGH TONIGHT.
AN USUALLY STRONG WEATHER SYSTEM WILL AFFECT AT LEAST PARTS OF THE
REGION INTO TONIGHT. UPPER AIR CHARTS FROM 12Z SHOWED A 95 KNOT
JET MAX AT 300 MB DIGGING SOUTHEAST FROM WESTERN MONTANA INTO
WYOMING. 12 HOUR HEIGHT FALLS AT 500 MB WERE AROUND 70 METERS IN
EASTERN MONTANA. WATER VAPOR LOOP IN COMBINATION WITH MOST RECENT
RUC MODEL INITIALIZATIONS SHOWED A CLOSED LOW AT 500 MB OVER
WESTERN NORTH DAKOTA WITH STRONGEST HEIGHT FALLS MOVING ACROSS
THE DAKOTAS. 700 MB TEMPERATURES TO OUR WEST AT 12Z WERE QUITE
WARM...14 TO 15 DEGREES C...FROM SOUTHWEST SOUTH DAKOTA DOWN INTO
WEST TEXAS. THESE WILL DECREASE LATER. 850 MB MOISTURE WAS NOT
OVERLY HIGH...BUT ADEQUATE...WITH DEWPOINTS OF 16 DEGREES C AT
KLBF AND KOAX.
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED A COUPLE OF TROUGHS
AHEAD OF THE MAIN FRONT. ONE OF THESE TROUGHS EXTENDED FROM
NORTHWEST IOWA DOWN INTO EASTERN NEBRASKA. WINDS HAD VEERED TO
THE SOUTH/SOUTHWEST WITH THE PASSAGE OF THIS FEATURE. MOISTURE
WAS INCREASING AHEAD OF IT...WITH DEWPOINTS IN THE UPPER 60S AND
LOWER 70S. THIS WILL BE A FEATURE TO MONITOR.
STORMS WILL AFFECT PARTS OF THE AREA THROUGH THE EVENING AND INTO
TONIGHT. HIGHEST COVERAGE EXPECTED IN THE AREA FROM NORTH AND
EAST OF OMAHA ACROSS WESTERN IOWA AND ALSO DOWN INTO PARTS OF
SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI. MODELS GENERALLY SHOW
0-6 KM BULK SHEAR OF 25-50 KNOTS WITH THE STORMS...AND ML CAPE
VALUES 1000-2500 J/KG. SEVERE RISK IS MAINLY BEFORE 10 OR 11 PM...
AND DROPS OFF AFTER THAT. PARAMETERS SHOULD BE IN PLACE FOR STORMS
TO INITIALLY BE SUPERCELLS...WITH THESE THEN FORMING/MERGING INTO
A LINE. TORNADOES POSSIBLE FOR A FEW HOURS...MAINLY NEAR ANY LOW
LEVEL BOUNDARIES.
LATER TONIGHT...ELEVATED INSTABILITY LINGERS FOR A WHILE BEFORE
GETTING PUSHED OFF TO THE EAST AND SOUTH. WE THEN EXPECT MAINLY
DRY WEATHER FROM SUNDAY INTO TUESDAY.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 200 PM CDT SAT AUG 22 2015
GENERALLY USED A MODEL BLEND FOR THIS PERIOD. 500 MB RIDGE INITIALLY
OVER THE ROCKIES EARLY ON WILL TRY TO RETROGRADE BACK TO THE
SOUTHWEST LATER IN THE WEEK. SHORTWAVE ENERGY MOVING DOWN IN THE
NORTHWEST FLOW WILL BE DIFFICULT TO TIME...BUT EXPECT SOME CHANCE OF
SHOWERS AND STORMS OFF AND ON INTO NEXT WEEKEND.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1229 PM CDT SAT AUG 22 2015
CONVECTIVE POTENTIAL WILL EXTEND THROUGH ABOUT 02Z AS A COLD FRONT
MOVES THROUGH THE AREA WITH THREAT DECREASING FROM WEST TO EAST
DURING THAT TIME. MVFR CIGS AND VSBY WITH THE CONVECTION THEN BECOMING
VFR AFTER 02Z AND CONTINUING THROUGH THE REMAINDER OF THE PERIOD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...FOBERT
Hazardous weather outlook, Aug 22, 4:05 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT SAT AUG 22 2015
IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-231215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
505 PM CDT SAT AUG 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...
WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND
SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
A TORNADO WATCH HAS BEEN ISSUED IN EFFECT UNTIL MIDNIGHT LOCAL
TIME. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THEN SPREAD
SOUTHEAST ACROSS THE AREA.
STORMS INTO MID EVENING WILL HAVE A RISK OF LARGE HAIL...DAMAGING
WINDS AND POSSIBLY A TORNADO OR TWO. LATER IN THE EVENING...AS
STORMS FORM MORE OF A LINE...DAMAGING WINDS AND LARGE HAIL WILL
BECOME THE PRIMARY RISKS. BRIEF HEAVY RAINFALL ALSO WILL BE
POSSIBLE WITH THESE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SMALL CHANCES FOR THUNDERSTORMS RETURN TO THE AREA ON WEDNESDAY
NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THROUGH THE EVENING...ESPECIALLY SOUTHEAST
OF A LINE FROM DAVID CITY TO ONAWA.
NEZ011-012-016>018-030>032-042-231215-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
505 PM CDT SAT AUG 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING AS A COLD FRONT
MOVES ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
SMALL CHANCES FOR THUNDERSTORMS RETURN TO THE AREA ON WEDNESDAY
NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.
In the hours before
Special weather statement, Aug 22, 4:50 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT SAT AUG 22 2015
IAZ055-056-069-NEZ052-222315-
SHELBY IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-
550 PM CDT SAT AUG 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATTAMIE...
SOUTHEASTERN HARRISON...SOUTHWESTERN SHELBY AND EAST CENTRAL DOUGLAS
COUNTIES UNTIL 615 PM CDT...
AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR PERSIA SOUTHWEST TO NEAR CARTER LAKE
AND...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EASTERN OMAHA...NORTHEASTERN COUNCIL BLUFFS...OAKLAND...AVOCA...
UNDERWOOD...CARSON...SHELBY...MINDEN...PERSIA...CARTER LAKE...
NEOLA...CRESCENT...HANCOCK...PORTSMOUTH...MCCLELLAND...TENNANT...
ARROWHEAD PARK...NARROWS RIVER PARK...NISHNA BEND RECREATION AREA AND
BOTNA BEND PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 48 AND 73.
INTERSTATE 29 BETWEEN MILE MARKERS 55 AND 63.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 43.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
IOWA AND EAST CENTRAL NEBRASKA.
LAT...LON 4158 9523 4123 9541 4127 9589 4134 9594
4155 9576 4167 9558
TIME...MOT...LOC 2249Z 262DEG 27KT 4154 9562 4131 9590
BOUSTEADLocal storm report, Aug 22, 5:03 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
603 PM CDT SAT AUG 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 5 NW BEATRICE 40.32N 96.81W
08/22/2015 M1.00 INCH GAGE NE TRAINED SPOTTER
0559 PM HAIL 6 WNW BEATRICE 40.30N 96.85W
08/22/2015 M1.75 INCH GAGE NE TRAINED SPOTTER
&&
LANDSVORKSpecial weather statement, Aug 22, 5:22 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
622 PM CDT SAT AUG 22 2015
IAZ079-NEZ053-067-230000-
MILLS IA-CASS NE-SARPY NE-
622 PM CDT SAT AUG 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MILLS...NORTHERN CASS AND
CENTRAL SARPY COUNTIES UNTIL 700 PM CDT...
AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PAPILLION TO NEAR
ASHLAND...AND MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BELLEVUE...PAPILLION...SPRINGFIELD...LOUISVILLE...CEDAR CREEK...
MURDOCK...OFFUTT AFB...MANLEY...SOUTH BEND...PLATTE RIVER STATE
PARK...SCHRAMM PARK STATE RECREATION AREA...CAMP MAHA...LOUISVILLE
STATE RECREATION AREA AND MAHONEY STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 76 AND 82.
INTERSTATE 80 IN NEBRASKA MILE MARKER 426 AND NEAR MILE MARKER 439.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
IOWA AND SOUTHEASTERN NEBRASKA.
LAT...LON 4087 9603 4095 9639 4115 9616 4116 9588
4114 9588 4112 9587 4109 9586
TIME...MOT...LOC 2322Z 258DEG 26KT 4112 9606 4101 9629
BOUSTEADLocal storm report, Aug 22, 5:24 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT SAT AUG 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 N BEATRICE 40.28N 96.75W
08/22/2015 M0.50 INCH GAGE NE CO-OP OBSERVER
DIME SIZE AT THE AIRPORT.
&&
LANDSVORKSpecial weather statement, Aug 22, 5:39 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
639 PM CDT SAT AUG 22 2015
IAZ069-079-080-230015-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
639 PM CDT SAT AUG 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE...
NORTHWESTERN MONTGOMERY...MILLS...NORTHEASTERN CASS AND EASTERN SARPY
COUNTIES UNTIL 715 PM CDT...
AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAKLAND TO NEAR
GLENWOOD...AND MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GLENWOOD...OAKLAND...AVOCA...MALVERN...TREYNOR...CARSON...PACIFIC
JUNCTION...MACEDONIA...SILVER CITY...HANCOCK...HENDERSON...FARM CREEK
PUBLIC WILDLIFE AREA...BOTNA BEND PARK AND OLD TOWN PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 1 AND 17.
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 41 AND 64.
INTERSTATE 29 BETWEEN MILE MARKERS 27 AND 42.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
IOWA AND SOUTHEASTERN NEBRASKA.
LAT...LON 4092 9571 4092 9584 4095 9584 4098 9583
4100 9587 4101 9587 4103 9586 4106 9588
4107 9588 4108 9586 4113 9587 4148 9539
4146 9516 4129 9516
TIME...MOT...LOC 2338Z 289DEG 22KT 4138 9538 4110 9580
BOUSTEADLocal storm report, Aug 22, 5:42 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
642 PM CDT SAT AUG 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL DE WITT 40.40N 96.92W
08/22/2015 E1.00 INCH SALINE NE TRAINED SPOTTER
&&
LANDSVORKThunderstorm Wind, Mills
- When
- August 22, 5:51 PM CST
- Where
- Mills County, 0.52 mi W of Glenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.050, -95.780
Social media posts from a storm chaser in the area indicated that large street signs had been blown over along highway 34 to the east of Interstate 29. The storm chaser also reported tree damage in the area as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Missouri, August 22, 20151 death · 6 events
- Lightning Strike in Florida, August 22, 2015$126,000 · 1 event
- Flash Flooding and Heavy Rain in Hawaii, August 22 to 26, 201531 events
- High Wind in North Dakota, August 22 to 23, 2015$10,000 · 61 kt wind · 18 events
- Damaging Winds in Georgia, August 22 to 23, 2015$21,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 22, 2015$20,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Arizona, August 22, 2015$13,000 · 1 in hail · 6 events
- High Wind in South Dakota, August 22, 201561 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 22, 20151.75 in hail · 11 events
- Damaging Winds in Florida, August 22 to 23, 2015$4,000 · 50 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 22, 20158 events
- Hail and Damaging Wind in Kansas, August 22 to 23, 20151 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589337.